URL of this page: //www.nlm.nih.gov/medlineplus/ency/article/002477.htm

Naphthalene poisoning

Naphthalene is a white solid substance with a strong smell. Poisoning from naphthalene destroys or changes red blood cells so they cannot carry oxygen. This can cause organ damage.

This is for information only and is not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.

Poisonous Ingredient


Where Found

  • Moth repellent
  • Toilet bowl deodorizers


Stomach problems may not occur until 2 days after coming in contact with the poison. They can include:

  • Abdominal pain
  • Nausea
  • Vomiting
  • Diarrhea

The person may also have a fever. Over time, the following symptoms also may occur:

NOTE: Persons with a condition called glucose-6-phosphate dehydrogenase deficiency are more vulnerable to the effects of naphthalene.

Before Calling Emergency

Determine the following information:

  • Person's age, weight, and condition
  • Name of the product (ingredients and strengths, if known)
  • Time it was swallowed
  • Amount swallowed

Poison Control

If you suspect possible poisoning, seek emergency medical care immediately. Call your local emergency number (such as 911).

The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

Take the container with you to the hospital, if possible.

See: Poison control center - emergency number

What to Expect at the Emergency Room

The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as needed.

Blood and urine tests will be done.

People who have recently eaten many mothballs containing naphthalene may be forced to vomit.

Other treatments may include:

  • Activated charcoal to prevent the poison from absorbing in the digestive system
  • Airway and breathing support, including oxygen. In extreme cases, a tube may be passed through the mouth into the lungs to prevent aspiration.
  • Chest x-ray
  • EKG (electrocardiogram or heart tracing)
  • Fluids through a vein (by IV)
  • Laxatives to move the poison quickly through the body and remove it
  • Medicines to treat symptoms and reverse the effects of the poison

Outlook (Prognosis)

It can take several weeks or longer to recover from some of the poison's effects.

If the person has convulsions and coma, the outlook is not good.

Alternative Names

Moth balls; Moth flakes; Camphor tar


Cantilena LR. Clinical toxicology. In: Klaassen CD, ed. Casarett and Doull's Toxicology: The Basic Science of Poisons. 8th ed. New York, NY: McGraw-Hill Education; 2013:chap 33.

Kulig K. General approach to the poisoned patient. In: Marx J, ed. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Mosby; 2013:chap 147.

Levine MD, Zane R. Chemical injuries. In: Marx J, ed. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Mosby; 2013:chap 64.

Update Date 11/2/2014